New Mexico, 2022

Flash Flooding and Heavy Rain in New Mexico, August 20, 2022

August 20, 2022 · NWS MAF · 8 events in 1 county or zone

An area of low pressure was over New Mexico and helped to bring lift and monsoonal moisture into Southeast New Mexico and West Texas. Along with abundant moisture and lift, instability was also in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An area of low pressure was over New Mexico and helped to bring lift and monsoonal moisture into Southeast New Mexico and West Texas. Along with abundant moisture and lift, instability was also in place. These conditions lead to rain and thunderstorms which moved over the same areas resulting in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 20, 11:55 AM MST, 5 minutes earlier.

Area forecast discussion, Aug 20, 11:55 AM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
155 PM CDT Sat Aug 20 2022

...New SHORT TERM, LONG TERM, HYDROLOGY...

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 145 PM CDT Sat Aug 20 2022

...Heavy rain and flash flooding expected this afternoon and
overnight along and north of I-20 south to the Davis Mountains and
Presidio Valley...

A busy afternoon and evening is expected as heavy rain has already
begun to develop across portions of southeast NM. Rich moisture in
place (PWATs >1.5"), sufficient instability, and training cells will
likely lead to efficient rainfall rates on the order 2-3 inches
per hour. This will lead to areas of flash flooding, especially
across SE NM and much of the Permian Basin. Have expanded the
Flood Watch to include these locations and extended it through the
overnight hours.

More rain is possible Sunday, but the greatest concern for flooding
looks to be shifting mainly to our east. A cold front will move into
the region during the afternoon and will be a focus for additional
showers in storms. Temperatures will remain below normal through the
weekend.

&&

.LONG TERM...
(Monday through  Friday)
Issued at 145 PM CDT Sat Aug 20 2022

By Mon the cold front and primary mid-level theta-e ridge axis
will be shifting swd taking with it the better chance for rain. As
such Mon into Tue will be sort of a transition from recent high
PoPs toward the lower. Mon AM NBM's sct-nmrs SHRA/TSRA still ok (a
little too high) for the ern CWFA and then for the PM sct PoPs
favored in the Davis Mtns-Big Bend-Lower Trans Pecos. Still looks
like unseasonably cool temps will be common. There are
indications of a mid-level trof hanging back across W TX into Tue
seemingly supportive for continuation of sct PoPs into Tue,
especially if daytime heating is sufficient to develop SB
instability. Wed there is more of a definitive push of drier mid-
level air, which confine the higher PoPs across the Lower Trans
Pecos, and Big Bend. Warmer temps will accompany the drier mid-
levels, but still below normal. Mid-level ridging does have an
increased presence Thu, especially across the w, while across the
far swrn and srn reaches of CWFA there remains a chance of
SHRA/TSRA. 7h temps signal the continuation of below normal high
temps. Mid-level ridging farther e still expected on Fri, but this
is ahead of a fairly well captured mid-level trof that may
impact/provide some possibility of change Sat-Sun?

&&

.AVIATION...
(18Z TAFS)
Issued at 1213 PM CDT Sat Aug 20 2022

SHRA continues across SE NM terminals this morning with periodic
MVFR and IFR cigs and visbys. A round of TSRA is expected to
develop this afternoon near the Pecos River and move northeast
affecting most terminals into the evening. Have included tempos as
confidence increases, but there is still some uncertainty on
timing. MVFR/IFR cigs are expected to develop just before sunrise
across the area lasting through the TAF period.

&&

.HYDROLOGY...
Issued at 145 PM CDT Sat Aug 20 2022

Minor to moderate hydrologic impacts remain possible across the
Rio Grande from around Presidio downstream to near Johnson Ranch.
Runoff from tributaries to the north and south of the Rio Grande,
not to mention additional rainfall, through Sun AM are a concern.
Impact are also possible on flashy draws and drainages mainly
west of the Pecos River in Eddy Co..

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               72  90  70  83 /  50  60  60  60
Carlsbad                 67  83  66  84 /  60  50  40  40
Dryden                   74  93  73  90 /  20  50  50  50
Fort Stockton            70  87  70  85 /  50  60  50  50
Guadalupe Pass           63  76  63  76 /  60  60  40  40
Hobbs                    68  85  66  81 /  70  40  40  40
Marfa                    62  82  62  81 /  50  70  50  60
Midland Intl Airport     71  89  69  83 /  60  50  50  50
Odessa                   73  88  71  83 /  60  50  50  50
Wink                     71  88  69  86 /  50  40  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Sunday morning for Andrews-Borden-Chinati
     Mountains-Crane-Davis Mountains-Davis Mountains Foothills-
     Dawson-Eastern Culberson County-Ector-Gaines-Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
     Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-
     Presidio Valley-Reeves County Plains-Scurry-Van Horn and
     Highway 54 Corridor-Ward-Winkler.

NM...Flood Watch through Sunday morning for Central Lea County-Eddy
     County Plains-Guadalupe Mountains of Eddy County-Northern
     Lea County-Southern Lea County.

&&
Hazardous weather outlook, Aug 20, 2:24 AM MST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
424 AM CDT Sat Aug 20 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-210930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
424 AM CDT Sat Aug 20 2022 /324 AM MDT Sat Aug 20 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Thunderstorms are likely this afternoon and tonight across Southeast
New Mexico, southward to the Davis Mountains and across the Marfa
Plateau, with a chance of storms across the remainder of the area.
The main concern with these storms will be locally heavy rain that
could produce flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are likely each day through Tuesday and may produce
heavy rainfall which could result in flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The Holloman AFB radar (KHDX), 171 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Eddy

When
August 20, 12:00 PM MST to 3:05 PM MST
Where
Eddy County, 10.56 mi WNW of Happy Vly
Reported by
Public
Coordinates
32.471, -104.441

There was a public report of five inches of rainfall at a home on Rocky Arroyo four miles west of the junction of State Highway 137 and US Highway 285. The beginning time of the rainfall is unknown.

Flash Flood, Eddy

When
August 20, 2:15 PM MST to 2:25 PM MST
Where
Eddy County, 9.18 mi NW of Whites City to 9.22 mi NW of Whites City
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.276, -104.465

Heavy rain resulted in flash flooding in Eddy County. A family in their vehicle was washed away at a low water crossing along Dark Canyon Road southwest of Carlsbad. They were rescued with no injuries. The cost of damage is a very rough estimate.

Flash Flood, Eddy

When
August 20, 2:15 PM MST to 4:30 PM MST
Where
Eddy County, 9.9 mi SW of Lakewood to 9.84 mi SW of Lakewood
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
32.537, -104.499

Heavy rain resulted in flash flooding in Eddy County. White Pine Road was closed due to flooding at the low water crossing west of Lakewood. The cost of damage is a very rough estimate.

Flash Flood, Eddy

When
August 20, 2:15 PM MST to 4:30 PM MST
Where
Eddy County, 7.69 mi S of Lakewood to 7.51 mi S of Lakewood
Cause
Heavy Rain
Property damage
$200
Reported by
Emergency Manager
Coordinates
32.520, -104.350

Heavy rain resulted in flash flooding in Eddy County. The Diving Rock area southeast of Seven Rivers was closed due to flooding. The cost of damage is a very rough estimate.

Flash Flood, Eddy

When
August 20, 2:15 PM MST to 4:30 PM MST
Where
Eddy County, 3.96 mi NE of Black River to 3.9 mi NE of Black River
Cause
Heavy Rain
Property damage
$100
Reported by
Emergency Manager
Coordinates
32.237, -104.198

Heavy rain resulted in flash flooding in Eddy County. Black River Village Road was closed at a low water crossing west of Malaga. The cost of damage is a very rough estimate.

Flash Flood, Eddy

When
August 20, 2:15 PM MST to 4:30 PM MST
Where
Eddy County, 5.22 mi WSW of (Cnm)carlsbad Arpt to 5.16 mi WSW of (Cnm)carlsbad Arpt
Cause
Heavy Rain
Property damage
$200
Reported by
Emergency Manager
Coordinates
32.291, -104.346

Heavy rain resulted in flash flooding in Eddy County. Dark Canyon Road at Hidalgo Rural Road was closed due to flooding. The cost of damage is a very rough estimate.

Flash Flood, Eddy

When
August 20, 2:15 PM MST to 4:30 PM MST
Where
Eddy County, 6.51 mi E of Queen to 10.75 mi NNW of Whites City
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.201, -104.619

Heavy rain resulted in flash flooding at Carlsbad Caverns. New Mexico State Road 7 was closed leading into Carlsbad Caverns. Carlsbad Caverns was closed and was being evacuated. Tourists were stranded at the caverns due to the road closure. The cost of damage is a very rough estimate.

Flash Flood, Eddy

When
August 20, 2:15 PM MST to 4:30 PM MST
Where
Eddy County, 7.98 mi S of Lakewood to 8.02 mi S of Lakewood
Cause
Heavy Rain
Property damage
$200
Reported by
Emergency Manager
Coordinates
32.515, -104.383

Heavy rain resulted in flash flooding in Eddy County. State Highway 137 was closed at US Highway 285 due to flooding. The cost of damage is a very rough estimate.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047614, 1047184, 1047192, 1047217, 1047218, 1047589, 1047596, 1047603.